In 1932 I reported,1 along with Lunsford, a series of cases of cheilitis and stomatitis from a toothpaste containing hexylresorcinol. Since then I have observed additional cases in which this condition was caused by the same toothpaste or by a mouth wash containing the drug. There have also been reports in the literature of dermatitis from resorcinol used in hair tonics and in rectal suppositories. I recently saw a patient who is sensitive both to resorcinol, which she used in a hair tonic, and to its derivative hexylresorcinol, which she used in lozenge form. This patient came to me complaining of dermatitis of the ears and also of cheilitis and stomatitis. Her history and a strongly positive result of a patch test indicated that the dermatitis of the ears was caused by a hair tonic I had given her which contained 5 per cent resorcinol in alcohol. The stomatitis was apparently caused by lozenges containing hexylresorcinol ("sucrets"), as evidenced by a strongly positive reaction to a patch test with one of the lozenges. Moreover, she recalled that she had had a similar attack of stomatitis on a previous occasion when she had sucked a lozenge of the same brand. The first attack of stomatitis was prior to the use of the hair tonic.
Templeton HJ. CHEILITIS AND DERMATITIS FROM RESORCINOL AND A DERIVATIVE. Arch Derm Syphilol. 1940;42(1):138–139. doi:10.1001/archderm.1940.01490130142018
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: